Hail, Indiana
- When
- May 2, 5:15 PM EST
- Where
- Indiana County, 0.69 mi S of Chambersville
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.690, -79.150
Isolated thunderstorms developed along a stalled frontal boundary during the early morning hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Isolated thunderstorms developed along a stalled frontal boundary during the early morning hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 2, 1:37 PM EST, 3 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 237 PM EDT WED MAY 2 2012 .SYNOPSIS... MORE THUNDERSTORMS CAN BE EXPECTED THIS EVENING AS ANOTHER DISTURBANCE PASSES TO THE NORTH OF THE AREA. WARM WEATHER WILL CONTINUE FOR THE REMAINDER OF THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... THE NEXT IN SERIES OF DISTURBANCES IS PROGRESSING ACRS THE GREAT LAKES AND WILL SPAWN THE NEXT ROUND OF SHOWERS AND STORMS THIS EVENING. SURFACE DEWPOINTS HAVE RECOVERED INTO THE LOW AND MID 60S WITH THE NORTHWARD SHIFT OF THE WARM FRONT SHIFT...AND SURFACE BASED CAPE VALUES HAVE CORRESPONDINGLY INCREASED SIGNIFICANTLY. WHILE THE CENTER OF THE VORT MAX IS PROJECTED NORTH OF THE AREA...SUFFICIENT SUPPORT...BEST EXHIBITED VIA RAP MODEL MID LEVEL THERMAL TROUGH...SHOULD BE AVAILABLE FOR THUNDERSTORM SUPPORT ON THE SOUTHERN PERIPHERY OF THAT SYSTEM. IN ADDITION...OUTFLOW WILL BE PLOUGHING INTO THE AFOREMENTIONED UNSTABLE AIRMASS...MOMENTUM FROM WHICH SHOULD CARRY THUNDERSTORMS DEEP INTO THE COUNTY WRN AREA. LIKELY PRECIP PROBABILITIES WERE THUS CONTINUED TO ABOUT THE INTERSTATE 70 CORRIDOR...WITH RAPID DRAWDOWN DURING THE OVERNIGHT HOURS. SPC HAS PAINTED ENTIRE AREA WITH A SLIGHT RISK...BUT BETTER CHANCE FOR SEVERE LKS TO OVER AREAS NORTH OF PIT WERE MARGINAL DEEP LAYER SHEAR WILL DEVELOP IN ASSOCIATION WITH THE PASSING SHORTWAVE. WARM TEMPS WERE MAINTAINED AS PER WARM SECTOR ENVIRONMENT...AND WERE FORECAST USING TWEAKED GFS MOS. && .SHORT TERM /THURSDAY THROUGH SATURDAY/... THE THUNDERSTORM SUPPORTING SHORTWAVE IS PROGGED QUICKLY EASTWARD ON THURSDAY AND STRENGTHENING RIDGE ALOFT IS EXPECTED TO SUPPRESS ANY DEEP CONVECTION THEREAFTER. TEMPERATURES WERE PROGGED APPROXIMATELY 20 DEGREES ABOVE NORMAL USING A BLEND OF GUIDANCE. DETERMINISTIC MODELS HAVE BEEN CONSISTENT IN THE UNDERCUTTING OF THE RIDGE WITH A SHORTWAVE ON THURSDAY NIGHT. THAT SYSTEM CENTER IS GFS/NAM FORECAST ACROSS NRN WEST VIRGINIA AND PRECIP PROBABILITIES HAVE BEEN CONSTRUCTED FOR THE LATEST TIMING OF THAT FEATURE. FOR NOW...CHANCE NUMBERS SHOULD SUFFICE FOR AREAS ALONG AND SOUTH OF THE I 70 CORRIDOR. COLD FRONT HAS ALSO BEEN CONSISTENTLY TIMED FOR FRIDAY AND POPS FOR THE ADVANCE AND PASSAGE OF THAT FEATURE WERE MAINTAINED IN THE LIKELY CATEGORY...BUT ADJUSTED FOR EXPECTED TIMING. SPC HAS AGAIN DRAWN THE ENTIRE AREA IN A SLIGHT RISK AREA...BUT THE DEEP LAYER SHEAR PROGNOSIS FOR THURSDAY AND FRIDAY IS LIMITED AND PROBABILISTIC SEVERE VALUES SHOULD REMAIN LOW. FRIDAY AND SATURDAY TEMPERATURES WILL REMAIN ABOVE NORMAL...BUT COOLING TREND WILL BE NOTICIABLE AS POST FRONT READINGS LOOK TO BE 10 TO 15 DEGREES BELOW PEAK SHORT TERM TEMPERATURES. && .LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/... RECENT ECMWF AND NAEFS MODEL OUTPUT CONTINUE TO SHOW A RELATIVELY ZONAL UPPER LEVEL JETSTREAM ACROSS THE NORTHERN U.S. WITH MANY MEMBERS SHOWING RIDGING ACROSS THE UPPER MIDWEST SUNDAY. A COLD UPPER TROUGH FROM THE CANADIAN PRAIRIES WILL THEN MOVE SOUTHEASTWARD INTO THE GREAT LAKES BY WEDNESDAY, FLATTENING THE FORMER RIDGING AND INCREASING THE JETSTREAM WINDS. STILL MODERATE UNCERTAINTY EARLY NEXT WEEK REGARDING EVOLUTION AND MOVEMENT OF SURFACE FEATURES WITH THIS PATTERN, AND ASSOCIATED SENSIBLE WEATHER FOR THE UPPER OHIO VALLEY. AT THIS JUNCTURE, HAVE MAINTAINED A DRY PERIOD SUNDAY INTO EARLY MONDAY. THEN HAVE INCLUDED A CHANCE OF SHOWERS AND THUNDERSTORMS LATE MONDAY AND TUESDAY DUE TO EVENTUAL COLD FRONTAL PASSAGE. DEPENDING ON TIMING AND EXTENT OF POST SYSTEM COLD POOL, MAINTAINED LINGERING CLOUDS WITH A NON-MENTIONED SLIGHT CHANCE OF SHOWERS WEDNESDAY. FORECASTED TEMPERATURES, PER RECENT GFS AND ECMWF MOS AND NAEFS MEDIAN VALUES, TO BE UP TO 10 DEGREES WARMER THAN NORMAL SUNDAY AND MONDAY. DAYTIME HIGHS TUESDAY AND WEDNESDAY SHOULD BE NEAR OR SLIGHTLY COOLER THAN NORMAL DEPENDING ON INCREASED SHOWER POTENTIAL AND POST-SYSTEM COOLING. NIGHTTIME LOWS CAN CONTINUE WARMER THAN NORMAL DUE INCREASED CLOUDS AND ASSOCIATED DECREASED RADIATIONAL COOLING EFFECTS. && && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... RECENT SURFACE, SATELLITE AND RADAR DATA SHOW VFR CUMULUS CLOUD STREET BANDS ACROSS THE UPPER OHIO VALLEY THIS AFTERNOON AND EVENING. RECENT RAP AND WRF-NMM MODEL OUTPUT SHOW SCATTERED SHOWERS AND THUNDERSTORMS CAN DEVELOP LATE AFTERNOON AS CONVECTIVE TEMPERATURES OF 80 ARE REACHED. HOWEVER, RAP AND WRF-NMM MODEL OUTPUT SHOW COMPLEX OF THUNDERSTORMS ACROSS MICHIGAN AND ILLINOIS TO PROVIDE BEST OPPORTUNITY FOR MVFR SHOWERS AND POSSIBLE IFR THUNDERSTORMS FOR THE UPPER OHIO VALLEY EARLY TONIGHT, MAINLY NORTH AND MAINLY 22Z-06Z. EXPECT LINGERING POST-RAIN MVFR STRATUS, WITH POTENTIAL FOR PATCHES OF IFR FOG DEVELOPMENT, TO REMAIN UNTIL 14Z. EXPECT IMPROVEMENT TO VFR CUMULUS BY THURSDAY AFTERNOON. SURFACE WINDS WILL BE MAINLY SOUTHWEST WITH GUSTS TO 20 KTS THROUGH EARLY TONIGHT. SPC CONTINUES TO SHOW A SLIGHT RISK OF SEVERE THUNDERSTORMS, SO HIGHER GUSTS ARE POSSIBLE. LATE NIGHT WINDS WILL BE REDUCED TO 5 KTS, THEN INCREASE TO ABOUT 10 KTS DAYTIME THURSDAY. .OUTLOOK...THURSDAY NIGHT THROUGH MONDAY... THUNDERSTORMS WITH RESTRICTIONS POSSIBLE FRIDAY AND AGAIN LATE MONDAY AND TUESDAY IN ASSOCIATION WITH COLD FRONTAL PASSAGES. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. && 15/11
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 422 AM EDT WED MAY 2 2012 MDZ001-OHZ039-040-048>050-057>059-068-069-PAZ029-031-075-076- WVZ001>004-012-021>023-041-030830- GARRETT-TUSCARAWAS-CARROLL-COSHOCTON-HARRISON-JEFFERSON OH-MUSKINGUM- GUERNSEY-BELMONT-NOBLE-MONROE-WASHINGTON-GREENE-FAYETTE- FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA- PRESTON-TUCKER- 422 AM EDT WED MAY 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THE MAIN THREATS WILL BE DAMAGING WIND AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ041-PAZ007>009-013>016-020>023-073-074-030830- COLUMBIANA-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION- JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WESTMORELAND- WESTMORELAND RIDGES- 422 AM EDT WED MAY 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THE MAIN THREATS WILL BE DAMAGING WIND AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SLIGHT RISK FOR SEVERE THUNDERSTORMS. THE MAIN THREATS WILL BE DAMAGING WIND AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PITTSBURGH PA
350 PM EDT WED MAY 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 PM TSTM WND GST LITTLETON 39.66N 80.58W
05/01/2012 E55 MPH WETZEL WV PUBLIC
EVENT OCCURRED BETWEEN 1033 PM 05 01 2012 AND 1048 PM
05 01 2012. DELAYED REPORT FROM LAST EVENING.
0500 AM TSTM WND DMG 4 WNW ZANESVILLE 39.96N 82.08W
05/02/2012 MUSKINGUM OH LAW ENFORCEMENT
12 INCH DIAMETER TREE DOWN ACROSS U.S. HIGHWAY 40 AND
CHAPEL HILL RD. DELAYED REPORT FROM THIS MORNING.
&&
EVENT NUMBER PBZ1200401 PBZ1200402
FRIESSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 536 PM EDT WED MAY 2 2012 PAZ022-023-022200- ARMSTRONG PA-INDIANA PA- 536 PM EDT WED MAY 2 2012 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ARMSTRONG AND CENTRAL INDIANA COUNTIES... AT 534 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF RURAL VALLEY...MOVING EAST AT 25 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. INTENSE LIGHTNING CAN BE EXPECTED FROM THESE STORMS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. DO NOT SEEK SHELTER UNDER TREES. SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE... FORD CITY... RURAL VALLEY... PLUMVILLE... MARION CENTER... PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. LAT...LON 4080 7899 4062 7910 4076 7954 4085 7949 WOODRUM
The Pittsburgh radar (KPBZ), 92 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378067.